Objective: To assess clinical consequences of temporary natalizumab dosage suspension.
Design: Prospective cohort study.
Setting: Multiple sclerosis (MS) center at an academic medical center in the United States.
Patients: Thirty-two patients with MS who had received at least 12 consecutive natalizumab infusions.
Main outcomes measures: Recurrent MS disease activity, defined as a clinically documented exacerbation with objective findings and/or the development of 1 or more new gadolinium-enhancing lesions on magnetic resonance imaging.
Results: Thirty-eight percent of patients with relapsing-remitting and secondary progressive MS experienced relapses during therapy interruption or shortly after restarting natalizumab therapy (9 of 24 and 3 of 8, respectively), but relapses were severe with unusually widespread evidence of inflammatory activity on magnetic resonance imaging in several patients with secondary progressive MS with greater inflammatory disease activity prior to starting natalizumab therapy. Imaging and cerebrospinal fluid findings in these cases were suggestive of an immune reconstitution inflammatory syndrome. Overall, relapses occurred more often in younger patients with fewer natalizumab infusions prior to therapy interruption. The number of gadolinium-enhancing lesions at the time of relapse after therapy interruption was modestly correlated with the number of gadolinium-enhancing lesions prior to starting natalizumab therapy (r = 0.51; P = .45). Prior disease control resumed after reinstitution of natalizumab therapy in all patients.
Conclusions: In this cohort of patients with MS who had disease refractive to multiple therapeutics before starting natalizumab treatment, magnetic resonance imaging and clinical disease activity returned, often aggressively, following discontinuation of natalizumab therapy. These findings suggest we should consider strategies to minimize the risk of immune reconstitution inflammatory syndrome after natalizumab discontinuation.